Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 218, NWS Kansas City, MO

September 19, 2016Caldwell County, Clinton County, Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 19, 2016, 9:44 PM CDT for Caldwell County, Clinton County, Ray County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2016, 9:44 PM CDT (02:44 UTC)
Expired
Sep 19, 2016, 10:30 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, MO, Clinton County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 6:27 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2965 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WUUS53 KEAX 200244
SVREAX
MOC025-049-177-200330-
/O.NEW.KEAX.SV.W.0218.160920T0244Z-160920T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT MON SEP 19 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLINTON COUNTY IN NORTHWESTERN MISSOURI...
  NORTHWESTERN RAY COUNTY IN WEST CENTRAL MISSOURI...
  CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 1030 PM CDT

* AT 943 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  KINGSTON...OR 7 MILES SOUTHWEST OF HAMILTON...MOVING SOUTH AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAWSON...BRAYMER...POLO...HOLT...KINGSTON...COWGILL...ELMIRA AND
  KNOXVILLE.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 33 AND
49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL MISSOURI.

LAT...LON 3953 9376 3943 9404 3944 9421 3945 9422
      3946 9432 3969 9428 3973 9378
TIME...MOT...LOC 0243Z 355DEG 16KT 3965 9406 

HAIL...1.00IN
WIND...60MPH
 
$$

LEIGHTON
2 follow-up statements
839 
WWUS53 KEAX 200257
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
957 PM CDT MON SEP 19 2016

MOC025-049-177-200330-
/O.CON.KEAX.SV.W.0218.000000T0000Z-160920T0330Z/
CLINTON MO-RAY MO-CALDWELL MO-
957 PM CDT MON SEP 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN CLINTON...NORTHWESTERN RAY AND SOUTHERN CALDWELL
COUNTIES...

AT 957 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER POLO...OR 11
MILES SOUTH OF HAMILTON...MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAWSON...BRAYMER...POLO...HOLT...KINGSTON...COWGILL...ELMIRA AND
KNOXVILLE.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 33 AND
44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL MISSOURI.

LAT...LON 3953 9376 3943 9404 3944 9421 3945 9422
      3946 9432 3961 9429 3967 9377
TIME...MOT...LOC 0257Z 355DEG 16KT 3959 9405 

HAIL...1.00IN
WIND...60MPH
 
$$

LEIGHTON
192 
WWUS53 KEAX 200330
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1030 PM CDT MON SEP 19 2016

MOC025-049-177-200339-
/O.EXP.KEAX.SV.W.0218.000000T0000Z-160920T0330Z/
CLINTON MO-RAY MO-CALDWELL MO-
1030 PM CDT MON SEP 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON...
NORTHWESTERN RAY AND SOUTHERN CALDWELL COUNTIES WILL EXPIRE AT 1030
PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL MISSOURI.

LAT...LON 3953 9376 3943 9404 3944 9421 3945 9422
      3946 9432 3961 9429 3967 9377
TIME...MOT...LOC 0329Z 355DEG 16KT 3945 9403 

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:47 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 19, 6:47 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
647 PM CDT Mon Sep 19 2016

.Discussion...
Issued at 319 PM CDT MON SEP 19 2016

1) Only weather concern in the short term will be focused in
northeast Missouri as a cold front, currently located over central
Iowa, slides south this evening into tonight. Models remain fairly
consistent keeping the majority of our area capped, with the southern
end of convection likely following near the H7 10C temperature
gradient. Unionville to Kirksville will see the most probable chances
for thunderstorms tonight, between midnight to 5am. A strong to
severe storm will be possible, with large hail the most likely form
of hazardous weather.

2) Temperatures will remain warm through the remainder of the week,
roughly 10 degrees above average. High humidity will also persist
through the work week, with afternoon heat indicies in the middle to
upper 90s Tuesday and Wednesday.

3) A chance for thunderstorms will be possible on Wednesday night
into Thursday across far northwest Missouri as the current closed low
off the California coast opens and shifts into the Plains. This
feature will open and substantially weaken, glancing the forecast
area as it moves through.

4) A large pattern change remains in the cards this weekend as a
highly amplified trough approaches the High Plains. The exact
evolution remains uncertain, as several pieces of energy will break
off and shift just west and north of the forecast area through the
weekend. The flow will become somewhat meridional, with slow eastward
progression of the overall trough. This spells some uncertainty in
timing the arrival of precipitation, and likewise the coverage.
Storms that do make it into the area will have the potential for
locally heavy rainfall with the relatively weak and unidirectional
upper flow combined with high precipitable water values. Currently,
the best chances for thunderstorms will come on Sunday into Monday
before a cold front moves through and high pressure builds back in
behind the front.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 639 PM CDT MON SEP 19 2016

Southerly winds have increased dewpoints 10-15F today over most of
northern Missouri. With clear skies, light winds, and plenty of
cooling tonight an area of fog formation if possible. The area of
concern will be north of the Missouri River effecting mainly MCI and
STJ airfields. With the extra moisture source and cooler low
temperatures STJ is currently forecasted down to LIFR visibility and
ceilings just before sunrise. Fog is expected to form near MCI but
for only went with IFR visibility right around sunrise. This fog will
burn off quickly after sunrise, but a low ceiling is possible to
remain over northern MO through 14-15Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&

Discussion...Blair
Aviation...Barham/Leighton
Hazardous weather outlook, Sep 19, 4:41 AM CDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 AM CDT MON SEP 19 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
441 AM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A STRONG STORM CAPABLE OF GUSTY WINDS AND SMALL HAIL MAY BE POSSIBLE
 ACROSS NORTH CENTRAL MISSOURI TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HEAT INDEX VALUES ON TUESDAY WILL RANGE FROM THE MIDDLE 90S TO NEAR
100.

 STORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN MISSOURI WEDNESDAY
 NIGHT INTO THURSDAY HOWEVER SEVERE WEATHER IS NOT EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 19, 8:48 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 E HUMPHREYS           40.13N 93.28W
09/19/2016                   SULLIVAN           MO   EMERGENCY MNGR

            PORCH BLOWN OFF HOUSE.

&&

JBARHAM
Local storm report, Sep 19, 9:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
902 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     TRENTON                 40.08N 93.60W
09/19/2016                   GRUNDY             MO   911 CALL CENTER

            LARGE TREE DOWN ALONG LINN ST.

&&

JBARHAM
Local storm report, Sep 19, 9:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
902 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     TRENTON                 40.08N 93.60W
09/19/2016                   GRUNDY             MO   911 CALL CENTER

            LARGE TREE DOWN ALONG LINN ST.

&&

JBARHAM
Local storm report, Sep 19, 9:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     1 SSW TRENTON           40.07N 93.61W
09/19/2016                   GRUNDY             MO   911 CALL CENTER

            MULTIPLE TREE LIMBS DOWN ALONG 5TH AND ELLISON ST.

&&

JBARHAM
Local storm report, Sep 19, 9:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     1 SSW TRENTON           40.07N 93.61W
09/19/2016                   GRUNDY             MO   911 CALL CENTER

            MULTIPLE TREE LIMBS DOWN ALONG 5TH AND ELLISON ST.

&&

JBARHAM
Special weather statement, Sep 19, 9:28 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 PM CDT MON SEP 19 2016

MOZ021>024-029>032-200315-
LIVINGSTON MO-RAY MO-CHARITON MO-CALDWELL MO-CLAY MO-CLINTON MO-
CARROLL MO-LINN MO-
928 PM CDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CARROLL...EASTERN CLINTON...
SOUTHERN LIVINGSTON...NORTHERN RAY...SOUTHWESTERN LINN...CALDWELL...
NORTHWESTERN CHARITON AND NORTHEASTERN CLAY COUNTIES UNTIL 1015 PM
CDT...

AT 928 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR KINGSTON TO 11 MILES EAST OF BRAYMER TO 9
MILES NORTH OF BRUNSWICK. MOVEMENT WAS SOUTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMERON...CHILLICOTHE...CARROLLTON...LAWSON...LATHROP...HAMILTON...
BRAYMER...BRUNSWICK...NORBORNE...POLO...HOLT...HALE...BRECKENRIDGE...
KINGSTON...BOSWORTH...UTICA...COWGILL...WAKENDA...KIDDER AND MENDON.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 32 AND
53.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL MISSOURI.

LAT...LON 3938 9312 3941 9320 3937 9319 3934 9322
      3931 9333 3926 9333 3927 9345 3929 9347
      3927 9350 3927 9364 3947 9442 3975 9423
      3975 9421 3979 9420 3974 9307
TIME...MOT...LOC 0228Z 010DEG 25KT 3970 9411 3958 9358 3956 9313

LEIGHTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:36 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Putnam, Sullivan39 min
Sep 19, 8:05 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Linn, Livingston, Macon and 1 more40 min
Sep 19, 8:42 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Livingston48 min
Sep 19, 9:28 PM CDTSpecial Weather StatementEAXCaldwell, Carroll47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.